|Replacing proteaseinhibitors with tenofovir
Jul 20, 2002
I was diagnosed with AIDS in 1996 with a CD-4 count of 20 and a viral load of 550,000.
Since then I have been on medication that has included a protease inhibitor. I am currently taking abacavir, efavirenz, ritonavir (100mg bd) and saquinavir (500mg bd). I am resistant to AZT and am unable to take DDI/d4T due to neuropathy (I have taken these drugs in the past). Having developed diabetes, I would like to stop taking the protease inhibitors.
I would like to therefore remove ritonavir and saquinavir and replace them with tenofovir, thus my combination would become tenofovir, abacavir and efavirenz. Given my late diagnosis and drug history would this combination be likely to:
1) maintain viral supression and 2) reverse my diabetes.
| Response from Dr. Cohen
I would be concerned this substitution may not be good enough here.
You mention a past history of AZT resistance. Sadly the mutations that occur with AZT resistance are the same that negatively impact the potency we get from Viread/tenofovir. So while tenofovir can initially have potency that is similar to a protease inhibitor, it will have reduced potency after there is resistance from other nucleoside antivirals. Now, there appear to be two pathways of AZT resistance - one that causes partial loss, and another that has a far bigger impact on tenofovir. You might have some idea if you have a genotype prior to this current combo - a mutation at positions 41/210/215 are far more damaging to tenofovir than a pattern with 67/70/219 in the RT gene. But either way, there is reduced potency expected, and so it is less likely it can effectively maintain control as a substitute for the PI.
But of course this depends on how potent the PI is here for you. But based on your high initial viral load, I expect that the PI is doing much of the "work" here. And therefore a switch could result in rebound, which could then allow HIV to become resistant to the Sustiva and you'd lose that class as well...
So it seems not to be a good idea. Hopefully you can continue to control the diabetes, and we'll continue to look for ways to establish control with fewer risks. Some are coming soon - for example, it appears that a new PI - called atazanavir - doesn't increase blood lipids and can act as a booster for saquinavir. (Not sure about your listed dose of SQV by the way since 500 mg is almost impossible with current 150 mg and 200 mg capsules?) And we don't know if the lack of lipid increase means less of other side effects - and we don't know if ataz/sqv would have the same risk of diabetes -- but it might have less problems, so that may be one rescue in the future as it could allow you to stop the ritonavir. Similarly, there are new classes coming next year such as the fusion inhibitor T20 which might be an alternative to the PIs for you. Finally, if the ritonavir booster is the reason for the diabetes, another way to boost saquinavir is to use delavirdine, a cousin of Sustiva. Again, it is not clear if it could successfully be used instead of Sustiva, or even in addition to it, while maintaining control, nor do we know how likely that is to reverse the diabetes.
So there are options - but the safest is to treat the diabetes and keep a watch on ongoing developments...
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.